Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 207, NWS Cleveland, OH

July 22, 2008Mahoning County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 22, 2008, 3:32 PM EDT for Mahoning County, Trumbull County, Ohio. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 3:32 PM EDT (19:32 UTC)
Expired
Jul 22, 2008, 4:00 PM EDT
In force
28 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Mahoning County, OH, Trumbull County, OH

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:35 PM EDTTSTM WND GST 02 N Youngstown, OHESTIMATED 60 MPH WIND
Jul 22, 3:37 PM EDTTSTM WND DMGCampbell, OHSTRUCTURAL DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 221932
SVRCLE
OHC099-155-222000-
/O.NEW.KCLE.SV.W.0207.080722T1932Z-080722T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
332 PM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MAHONING COUNTY IN NORTHEAST OHIO...
  SOUTHEASTERN TRUMBULL COUNTY IN NORTHEAST OHIO...

* UNTIL 400 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR YOUNGSTOWN...AND
  MOVING EAST AT 24 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CAMPBELL AND HUBBARD

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4105 8079 4123 8078 4123 8052 4115 8052
      4114 8051 4103 8051
TIME...MOT...LOC 1932Z 272DEG 21KT 4113 8066

$$

KUBINA
2 follow-up statements
000 
WWUS51 KCLE 221947
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
346 PM EDT TUE JUL 22 2008

OHC099-155-222000-
/O.CON.KCLE.SV.W.0207.000000T0000Z-080722T2000Z/
MAHONING OH-TRUMBULL OH-
346 PM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN TRUMBULL AND NORTHEASTERN MAHONING COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
HUBBARD...OR ABOUT NEAR YOUNGSTOWN...MOVING EAST AT 24 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TRAINED SPOTTERS IN DOWNTOWN YOUNGSTOWN REPORTED HALF INCH HAIL AT 
337 PM EDT.  

LAT...LON 4105 8079 4123 8078 4123 8052 4115 8052
      4114 8051 4103 8051
TIME...MOT...LOC 1946Z 272DEG 21KT 4113 8055

$$

KUBINA
000 
WWUS51 KCLE 222001
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
401 PM EDT TUE JUL 22 2008

OHC099-155-222011-
/O.EXP.KCLE.SV.W.0207.000000T0000Z-080722T2000Z/
MAHONING OH-TRUMBULL OH-
401 PM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRUMBULL AND
NORTHEASTERN MAHONING COUNTIES EXPIRED AT 400 PM EDT...

LAT...LON 4105 8079 4123 8078 4123 8052 4115 8052
      4114 8051 4103 8051
TIME...MOT...LOC 1947Z 272DEG 21KT 4113 8054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:39 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 22, 1:39 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
139 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A COLD FRONT OVER NORTHWEST OHIO AND LAKE ERIE WILL MOVE SOUTH TO
THE OHIO VALLEY TODAY AND OFF THE EAST COAST ON WEDNESDAY. A TROUGH
ALOFT WILL REMAIN OVER EASTERN CANADA AND EXTEND SOUTH ACROSS THE
GREAT LAKES TODAY AND WEDNESDAY. HIGH PRESSURE FROM NORTHWEST
ONTARIO WILL MOVE TO THE MISSISSIPPI VALLEY DURING THE MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SURFACE LOW ON THE FRONT OVER LAKE ERIE EARLY THIS MORN STILL
STIRRING UP A FEW SHOWERS/TSTORMS. LARGE COMPLEX OF TSTORMS
PASSING JUST SOUTH AND WEST OF THE AREA AND SHOULD EXIT SOUTHEAST
THIS MORNING WITH SOME DEBRIS CLOUDS OVER THE AREA THIS MORNING.
COULD BE PATCHY DENSE FOG OVER FAR EASTERN ERIE/CRAWFORD COUNTIES
PA BUT INCREASING CLOUDS WILL HELP IMPROVE FOG BY DAYBREAK.

COLD FRONT OVER LAKE ERIE AND NW OHIO SHOULD FINALLY SAG SOUTH
ACROSS THE FORECAST AREA TODAY AS CURRENT SHORT WAVE ALOFT AND
SURFACE LOW SLIDES EAST. FRONT IS SHALLOW AT FIRST AND ANY DRYING
OF THE AIRMASS TODAY MAY BE MORE A FUNCTION OF DAYTIME MIXING THAN
COLD ADVECTION.

TROUGH ALOFT OVER EASTERN CANADA IS DEEP FOR THIS TIME OF YEAR AND
SHOWERS/STORMS POPPED UP ACROSS MUCH OF THE CENTRAL/EASTERN GREAT
LAKES YESTERDAY MAINLY IN THE AREAS WHERE DEWPOINTS HELD IN THE
LOWER AND MID 60S. TROUGH IS SLOWLY SINKING SOUTH AND MUCH BETTER
Q VECTOR CONVERGENCE OVER THE AREA TODAY. DESPITE THE PASSAGE OF
THE WEAK COLD FRONT...THINK THAT THERE WILL BE A FEW ADDITIONAL
SHOWERS AND STORMS POPPING UP ALMOST ANYTIME BUT MOST LIKELY THIS
AFTERNOON AT INLAND LOCATIONS.

WILL NOT SPECIFY LESS HUMID IN THE FORECAST TODAY AS IT WILL TAKE
MOST OF THE DAY TO GET DEWPOINTS TO DROP TOWARD 60. AIRMASS WILL NOT
FEEL CRISP OR REFRESHING...ESPECIALLY THIS MORNING...BUT IT WILL
BEGIN TO FEEL LESS HUMID BY LATE AFTERNOON/EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
SHOWERS AND STORMS WILL ALSO LIKELY DEVELOP NORTH OF LAKE ERIE THIS
AFTERNOON/EVENING AND COULD HOLD TOGETHER EARLY TONIGHT AS THEY
SLIDE SOUTHEAST ACROSS LAKE ERIE AS TROUGH DROPS SOUTHEAST. ACTIVITY
WILL LIKELY DIMINISH LATER TONIGHT BUT COULD TAKE UNTIL AFTER
MIDNIGHT AND WILL CONTINUE CHANCE OF SHOWERS/STORMS MAINLY NE OH/NW
PA INTO TONIGHT. STILL CANNOT RULE OUT A SHOWER EXTREME NE OH/NW PA
ON WEDNESDAY AS TROUGH ALOFT LINGERS OVER THE EASTERN LAKES...
OTHERWISE COOLER AND LESS HUMID AND A PRETTY NICE DAY. GFS MAX
TEMP GUIDANCE LOOKS GOOD WITH MOSTLY MID AND UPPER 70S. NICE DAY
THURSDAY WITH SUNSHINE AND TEMPS NEAR OR SLIGHTLY BELOW NORMAL.
WILL FORECAST A CATEGORY BELOW GFS MAX TEMP GUIDANCE WHICH IS
REBOUNDING TEMPS TOO FAST.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS LOOK SIMILAR TO YESTERDAY. WARM ADVECTION AND SW FLOW
UNDERWAY BY FRIDAY. TSTORM COMPLEXES WILL LIKELY BE OCCURRING
SOMEWHERE OVER THE PLAINS STATES...UPPER MIDWEST AND MS VALLEY.
UNKNOWN IF ANY OF THAT ACTIVITY CAN GET TO THE FORECAST AREA BUT
IT CERTAINLY IS WORTHY OF A LOW POP (20-30) ESPECIALLY THE WESTERN
HALF OF THE FORECAST AREA ON FRIDAY. NEXT COLD FRONT DROPPING
SOUTHEAST ACROSS THE GREAT LAKES STILL LOOKS ON TRACK FOR LATER
SATURDAY. AGAIN IT ALSO LOOKS AS IF THE TROUGH ALOFT WILL BE
UNSEASONABLY DEEP SO CANNOT RULE OUT A LINGERING INSTABILITY
SHOWER/TSTORM SUNDAY MAINLY NE OH/NW PA BUT DRIER AIR SHOULD BE
WORKING INTO THE AREA BY SUNDAY. HIGH PRESSURE SHOULD BUILD
SOUTHEAST BY MONDAY. FORECAST TEMPS WILL BE CLOSE TO GFS ENSEMBLE
TEMPS...A DEGREE OR TWO COOLER THAN OPERATIONAL GFS AND NCEP TEMP
GUIDANCE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
FRONT REMAINS OVER LAKE ERIE AND HAS MADE LITTLE OR NO PROGRESS TO
THE SOUTH. THREAT FOR CONVECTION WILL REMAIN UNTIL THIS FRONT
PUSHES THROUGH. LATEST SATELLITE SHOWING BUILD UPS 10 TO 20 MILES
INLAND FROM THE LAKE. THESE COULD EVENTUALLY BECOME TSRA AND WILL
GO WITH A FEW HOUR TEMPO FOR T INLAND TAF SITES THIS AFTERNOON.
SITES LIKE KERI AND KCLE SHOULD REMAIN DRY AS N FLOW HAS ALREADY
PUSHED CLOUDS INLAND. LOT/S OF ACTIVITY TO THE N OF THE LAKE
ASSOCIATED WITH THE UPPER LOW. THIS FEATURE WILL ROTATE ACROSS THE
REGION LATER TONIGHT WITH SHRA A GOOD BET TO THE E OF KCLE
OVERNIGHT. DRIER AIR WILL FINALLY ARRIVE WED AM AND PRECIP THREAT
SHOULD BE OVER BY THE END OF THE TAF PERIOD.

OUTLOOK...COOLER AND LESS HUMID AIR WILL SPREAD INTO THE REGION
WITH GENERALLY VFR CONDITIONS. BROAD UPPER TROUGH OVER GREAT LAKES
WILL PERSIST THROUGH THURSDAY. UPPER LEVEL FEATURE COULD POSSIBLY
CAUSE A FEW SHOWERS OR EVEN THUNDERSTORMS EACH DAY. RIDGE BUILDS
IN TOWARD FRIDAY.

&&

.MARINE...
THE COLD FRONT ACROSS LAKE ERIE WILL PUSH TO THE OHIO RIVER BY
TONIGHT.  LAKE WILL BECOME CHOPPY TOMORROW AS A SECONDARY TROUGH
ROTATES ACROSS THE LAKE.  CONDITIONS WILL APPROACH SMALL CRAFT
ADVISORY CRITERIA WITH NW FLOW. WINDS SPEEDS SHOULD STAY UNDER 20
KTS AND WAVES ARE EXPECTED TO ONLY INCREASE INTO A 2 TO 4 FOOT RANGE
ALTHOUGH 3 TO 5 FEET COULD BE POSSIBLE.  WINDS WILL DIMINISH LATE
WEDNESDAY AS HIGH PRESSURE BEGINS TO BUILD OVER AREA. LIGHT FLOW ON
FRIDAY SHOULD TURN TO S OR SW BY SAT AS THE HIGHS MOVES OFF TO THE
EAST AND ANOTHER COLD FRONT APPROACHES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...KUBINA
MARINE...DJB
Hazardous weather outlook, Jul 22, 6:19 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EDT TUE JUL 22 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-231030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
619 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ACROSS
NORTH CENTRAL AND NORTHEAST OHIO AS WELL AS NORTHWEST
PENNSYLVANIA. DAMAGING WINDS AND ISOLATED LARGE HAIL ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:27 AM EDTSpecial Marine WarningCLE93 min
Jul 22, 8:44 AM EDTSpecial Marine WarningCLE61 min
Jul 22, 8:45 AM EDTAreal Flood AdvisoryCLELake3 hr
Jul 22, 9:23 AM EDTAreal Flood AdvisoryCLEAshtabula3 hr
Jul 22, 9:58 AM EDTFlash Flood WarningCLEAshtabula4 hr
Jul 22, 4:14 PM EDTSevere Thunderstorm WarningCLEHuron, Lorain61 min
Jul 22, 4:42 PM EDTSevere Thunderstorm WarningCLEMedina63 min
Jul 22, 5:15 PM EDTSevere Thunderstorm WarningCLESummit62 min
Jul 22, 5:26 PM EDTSevere Thunderstorm WarningCLETrumbull79 min
Jul 22, 5:54 PM EDTSevere Thunderstorm WarningCLEPortage68 min
Jul 22, 6:08 PM EDTSevere Thunderstorm WarningCLEAshtabula55 min
Jul 22, 6:51 PM EDTSevere Thunderstorm WarningCLEMahoning69 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.